Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 331, NWS Tucson, AZ

August 19, 2024Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 19, 2024, 3:35 PM MST for Santa Cruz County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2024, 3:35 PM MST (22:35 UTC)
Expired
Aug 19, 2024, 4:02 PM MST
In force
27 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 31 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2024-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2024-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1689 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1864 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WUUS55 KTWC 192235
SVRTWC
AZC023-192315-
/O.NEW.KTWC.SV.W.0331.240819T2235Z-240819T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
335 PM MST Mon Aug 19 2024

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Santa Cruz County in southeastern Arizona...

* Until 415 PM MST.

* At 333 PM MST, a severe thunderstorm was located 3 miles south of 
  Sonoita, or 23 miles west of Sierra Vista, moving southwest at 10 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Patagonia, Sonoita, and Elgin.

This includes the following highways...
 Route 82 between mile markers 18 and 31.
 Route 83 between mile markers 18 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3169 11059 3157 11053 3148 11076 3164 11084
TIME...MOT...LOC 2233Z 071DEG 8KT 3162 11059 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GLZ
2 follow-up statements
054 
WWUS55 KTWC 192252
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
352 PM MST Mon Aug 19 2024

AZC023-192315-
/O.CON.KTWC.SV.W.0331.000000T0000Z-240819T2315Z/
Santa Cruz-
352 PM MST Mon Aug 19 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR NORTHEASTERN SANTA CRUZ COUNTY...

At 351 PM MST, a severe thunderstorm was located near Patagonia, or
20 miles east of Tubac, moving west at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Patagonia and Sonoita.

This includes the following highways...
 Route 82 between mile markers 18 and 31.
 Route 83 between mile markers 18 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3169 11059 3157 11053 3148 11076 3164 11084
TIME...MOT...LOC 2251Z 075DEG 12KT 3160 11071 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GLZ
012 
WWUS55 KTWC 192302
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
402 PM MST Mon Aug 19 2024

AZC023-192312-
/O.CAN.KTWC.SV.W.0331.000000T0000Z-240819T2315Z/
Santa Cruz-
402 PM MST Mon Aug 19 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SANTA CRUZ COUNTY
IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

&&

LAT...LON 3169 11059 3157 11053 3148 11076 3164 11084
TIME...MOT...LOC 2257Z 071DEG 8KT 3159 11074 

$$

GLZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:52 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 19, 1:52 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
152 PM MST Mon Aug 19 2024

.SYNOPSIS....There will be a daily chance of mainly afternoon and
evening showers and thunderstorms through the week across
southeast Arizona. The thunderstorms will be accompanied by the
typical monsoon threats of strong wind gusts, localized heavy
rainfall and flash flooding, and blowing dust. High temperatures
will be several degrees above average tomorrow before falling a
few degrees around mid week.

&&

.DISCUSSION...Moisture remains sufficient for thunderstorms today
with 1 inch near the border with New Mexico to 1.5 inches in
deserts west of Tucson. Decent shear and convective potential will
combine for some stronger storms today with vigorous outflows.
Most favored locations for sustained propagation along outflows
will be mainly south of Tucson, but metro area action mid to late
afternoon is possible.

Our flow will become more southeasterly tomorrow as the inverted
trough over Chihuahua pushes into southern and central Sonora.
This will also likely draw in some drier air in New Mexico for a
short time, with far eastern areas struggling to maintain enough
moisture for storms. Meanwhile temperatures will climb several
degrees, but expected to stay below excessive heat levels.

By Wednesday the high center should be reconsolidated due east
across western Texas and southeast New Mexico. That will combine
with an early transition season style trough digging down the west
coast to bring a strong southerly flow to the area. Wednesday and
Wednesday into Wednesday night or Thursday should be a decent
storm period with strongest storms Wednesday afternoon into
Wednesday evening.

A drier southwesterly flow will likely knock the monsoon back a
bit later in the week into next weekend. Meanwhile tropical
development in a much more active eastern Pacific should remain a
little too far south to be engaged by any troughiness...for now.

&&

.AVIATION...Valid through 21/00Z.
SCT-BKN clouds at 6k-9k ft AGL and BKN clouds AOA 15k ft AGL, along
with ISOLD-SCT SHRA/TSRA thru 20/05Z. Slowly clearing skies between
20/05Z and 20/18Z. Aft 20/18Z, FEW-SCT clouds (locally BKN) at 6k-9k
ft AGL and ISOLD-SCT SHRA/TSRA mainly west of KALK to KE77 line thru
the end of the forecast period. MVFR conditions near TSRA, with VSBY
restrictions, wind gusts to 45+ kts, heavy rain and mountain
obscurations. Outside of thunderstorm wind gusts, wind speeds will
be 12 kts or less, favoring a NWLY direction through the early
evening hours tonight and then SWLY thru NWLY direction Tuesday
afternoon. SFC wind variable in direction at other times. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...There will be a daily chance of mainly afternoon and
evening showers and thunderstorms across southeast Arizona through
Thursday, with a significant drying trend Friday through the
weekend. High temperatures will be 3 to 6 degrees above normal
through Tuesday, lowering to 1 to 4 degrees above normal Wednesday
into the weekend. Min RH values will be in the 20-30 percent range
in most valleys locations this week (except lowering to near 15
percent in eastern Cochise and the upper Gila River valley through
Tuesday). Min RH values are expected to lower by late this weekend
as the drier overspreads the area. Outside of any thunderstorm
outflow winds, 20-foot winds will generally be 15 mph or less, with
afternoon/early evening gusts to 20-25 mph and light winds
overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 19, 2:07 PM MST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
207 PM MST Mon Aug 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     Tstm Wnd Gst     6 NE Nogales            31.42N 110.85W
08/19/2024  M58 MPH          Santa Cruz         AZ   ASOS

            ASOS station KOLS Nogales International
            Airport.

&&

JVT

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:38 PM MSTSevere Thunderstorm WarningTWCSanta Cruz52 min
Aug 19, 1:43 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 19, 1:43 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Aug 19, 1:53 PM MSTSevere Thunderstorm WarningTWCCochise32 min
Aug 19, 2:10 PM MSTSevere Thunderstorm WarningTWCSanta Cruz50 min
Aug 19, 2:46 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz44 min
Aug 19, 3:23 PM MSTSevere Thunderstorm WarningTWCCochise, Pima52 min
Aug 19, 3:55 PM MSTSevere Thunderstorm WarningTWCCochise50 min
Aug 19, 4:12 PM MSTSevere Thunderstorm WarningTWCPima48 min
Aug 19, 4:19 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 19, 4:44 PM MSTFlash Flood WarningTWCPima3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.